Utah, 2010

Flash Flooding and Damaging Wind in Utah, July 20 to 22, 2010

July 20 to 22, 2010 · NWS SLC · 7 events in 5 counties and zones

Monsoon moisture moved into southern and central Utah in mid-July, allowing thunderstorms to become more widespread each afternoon. This moisture, combined with the fact that many of these thunderstorms were slow moving, led to flash flooding in many locations across southern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Monsoon moisture moved into southern and central Utah in mid-July, allowing thunderstorms to become more widespread each afternoon. This moisture, combined with the fact that many of these thunderstorms were slow moving, led to flash flooding in many locations across southern Utah. Further north, storms were a little faster moving, and isolated thunderstorm wind damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 20, 9:05 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 20, 9:05 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1005 AM MDT TUE JUL 20 2010

.SYNOPSIS...HIGH PRESSURE WILL SHIFT EAST TODAY ALLOWING A
SOUTHERLY FLOW TO DEVELOP OVER THE AREA. THIS FLOW WILL BRING
ADDITIONAL MOISTURE INTO UTAH TUESDAY INTO WEDNESDAY. A SYSTEM
PASSING TO THE NORTH WILL PIN MOISTURE BACK INTO SOUTHERN AND
EASTERN UTAH MIDWEEK.

&&

.DISCUSSION...DIFFUSE BOUNDARY DRAPED WEST TO EAST ACROSS CENTRAL
UTAH REMAINS A DIVIDING LINE FOR ANTICIPATED CONVECTION AS THE
DAY WEARS ON. BULK OF MOISTURE...THOUGH SLOWLY OOZING
NORTHWARD...REMAINS PINNED ACROSS THE SOUTHERN HALF OF THE STATE.
PWATS EXCEEDING 1 INCH OVER THE SOUTHERN THIRD COMBINED WITH
STRONG SOLAR INSOLATION OVER THE NEXT SEVERAL HOURS WILL PROVIDE
THE SPARK FOR SCATTERED THUNDERSTORMS THIS AFTERNOON OVER THE
TERRAIN AND ADJACENT DOWNWIND VALLEYS OF THE SOUTH. ISOLATED
THREAT FOR HEAVY RAIN AND LIGHTNING THE PRIMARY IMPACTS EXPECTED
WITH THESE STORMS...BOOSTED POPS THERE. ISOLATED STORMS EXPECTED AS
FAR NORTH AS THE WASATCH PLATEAU AND EASTERN UINTA MTNS...WITH
DIVIDING LINE IN THE VICINITY OF TINTIC JUNCTION. WEAK SUBSIDENCE
UPWIND OF BOUNDARY COMBINED WITH PWAT VALUES UNDER .60 INCHES OVER
NORTHERN UTAH WILL LIMIT CONVECTIVE POTENTIAL...WITH TERRAIN BASED
CU FORMATION A WORST CASE. HAVE DROPPED MENTION OF THUNDERSTORMS
FOR THE WASATCH/WASATCH BACK/SOUTHWEST WYOMING IN LATEST UPDATE.

REGIONAL WATER VAPOR LOOP INDICATES A SLIGHT EASTWARD MOTION OF
RIDGE AXIS THIS MORNING. THIS COMBINED WITH ADDED INFLUENCE OF
APPROACHING MID LEVEL SHORT WAVE CURRENTLY OVER WESTERN WASHINGTON
WILL ALLOW MID LEVEL SOUTHERLY FLOW TO INCREASE OVER THE NORTHERN
HALF OF THE STATE OVER THE NEXT 24 HOURS. GUIDANCE SUPPORTS THIS
TREND...WITH HINT OF INCREASED CLOUD COVER AND SHOWER/VIRGA
POTENTIAL ALONG THE WASATCH FRONT BY WEDNESDAY MORNING AS MOISTURE
ADVECTS NORTHWARD. WILL TAKE A HARDER LOOK AT 12Z GUIDANCE THROUGH THIS
SHIFT AND ADJUST POPS ACCORDINGLY. REGARDLESS...CONVECTIVE
POTENTIAL IS STILL ANTICIPATED TO INCREASE WEDNESDAY AFTERNOON AS
CURRENT FORECAST PORTRAYS. NO OTHER UPDATES ANTICIPATED AT THIS
TIME.

PREVIOUS DISCUSSION FOLLOWS...

THE SOUTHERLY FLOW WILL SERVE TO BRING ADDITIONAL MOISTURE INTO
THE AREA...PARTICULARLY INTO THE SOUTHERN TWO-THIRDS OF UTAH.
ADDITIONAL CLOUD COVER ASSOCIATED WITH THIS MOISTURE SHOULD HELP
TO REDUCE TEMPERATURES IN THE SOUTHERN HALF OF UTAH A FEW DEGREES
FROM MONDAY...WHICH SHOULD HELP ALLEVIATE THE DANGEROUS HEAT A
BIT...THOUGH CONDITIONS WILL STILL BE A LITTLE HOTTER THAN
CLIMATOLOGICAL NORMALS. THE MOISTURE SURGE WILL ALSO INCREASE THE
THREAT OF HEAVY RAIN...AS PRECIPITABLE WATER VALUES ARE FORECAST
TO REACH 1.00 INCH OR HIGHER IN SOUTHERN UTAH IN BOTH THE NAM AND
GFS. NORTHERN UTAH AND FAR SOUTHWEST WYOMING MAY SEE SOME
CONVECTION ON WEDNESDAY AS THE MOISTURE PUSHES NORTHWARD...BUT
THIS MOISTER AIRMASS WILL LIKELY BE SHORT- LIVED...AS THE
SHORTWAVE TROUGH BRUSHES BY THE AREA FROM THE NORTH...BRINGING
DRIER AND COOLER AIR INTO THE AREA LATE WEDNESDAY INTO THURSDAY.

WHILE THIS TROUGH WILL HELP TO DRY OUT THE NORTHERN HALF OF THE
CWA...BOTH THE GFS AND ECMWF INDICATE THAT THE SOUTH NEVER DRIES
OUT COMPLETELY THROUGH THE FORECAST PERIOD. HOWEVER...THERE MAY
BE A COUPLE DAYS WHERE CONVECTION IS NOT AS WIDESPREAD AS
USUAL...PARTICULARLY FRIDAY AND SATURDAY. BOTH GLOBAL MODELS
INDICATE THAT MOISTURE WILL BEGIN RETURNING IN FULL FORCE TO THE
AREA ON SUNDAY AND MONDAY...SO HAVE INCREASED POPS ABOVE
CLIMATOLOGY FOR THOSE DAYS...AND KEPT TEMPS SOMEWHAT COOLER THAN
WE HAVE SEEN THE PAST WEEK...PARTICULARLY IN THE SOUTH. DETAILS IN
THE GFS AND EC BEGIN TO DIVERGE LATE MONDAY...AS THEY DISAGREE ON
THE PLACEMENT OF DEEPER TROUGH OVER THE PACIFIC COAST...WHICH HAS
A BIG IMPACT ON THE AIRMASS OVER THE CWA. HAVE KEPT CONDITIONS
NEAR CLIMATOLOGY FOR DAY 7...THOUGH THIS IS A LOW CONFIDENCE
FORECAST AT BEST.

&&

.AVIATION...OPERATIONAL WEATHER CONCERNS AT KSLC TODAY ARE EXPECTED
TO REMAIN MINIMAL. WINDS CURRENTLY ARE LIGHT AND VARIABLE...AND
WILL GRADUALLY INCREASE OUT OF THE NORTHWEST OVER THE NEXT 2
HOURS. ALTHOUGH A FEW CUMULUS BUILDUPS ARE POSSIBLE OVER THE
ADJACENT MOUNTAINS...THUNDERSTORM AND OR OUTFLOW WIND IMPACTS ARE
NOT EXPECTED AT THIS TIME.

&&

..FIRE WEATHER...HIGH PRESSURE OVER NEW MEXICO WILL SHIFT EASTWARD
TODAY AND PUSH DEEPER MOISTURE NORTHWARD INTO SOUTHERN AND CENTRAL
UTAH. WETTING RAINS WILL BE POSSIBLE ACROSS THE SOUTHERN THIRD OF
UTAH IN THE STRONGER SHOWERS AND THUNDERSTORMS...OTHERWISE MAINLY
DRY THUNDERSTORMS ARE EXPECTED.

A PACIFIC SYSTEM WILL MOVE ACROSS THE PACIFIC NORTHWEST INTO IDAHO
TOMORROW. THIS SYSTEM WILL CAUSE SOUTHWEST WINDS TO INCREASE OVER
THE NORTHERN HALF OF UTAH WEDNESDAY AFTERNOON AND EVENING. RELATIVE
HUMIDITY VALUES WILL BE NEAR 10 PERCENT OVER WESTERN PORTIONS OF THE
STATE WHILE AREAS EAST OF THE WASATCH FRONT MAY STAY ABOVE 15
PERCENT. DUE TO UNCERTAINTY REGARDING HUMIDITY LEVELS FOR THE
WASATCH MOUNTAINS AND MOUNTAIN VALLEYS...A FIRE WEATHER WATCH WAS
ISSUED RATHER THAN A RED FLAG WARNING. WILL WAIT FOR 12Z MODELS
BEFORE DETERMINING WHETHER AN UPGRADE WILL BE NECESSARY WITH THE
AFTERNOON PACKAGE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON TO 10 PM MDT WEDNESDAY BELOW 6500
     FEET FOR UTZ420.

     RED FLAG WARNING FROM NOON TO 10 PM MDT WEDNESDAY FOR
     UTZ423-434.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING BELOW 6000 FEET FOR UTZ425-426.

WY...NONE.
&&

MERRILL/KRUSE/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 20, 4:10 AM MST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
510 AM MDT TUE JUL 20 2010

UTZ001>016-019>021-517-518-WYZ021-211200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
510 AM MDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS PRIMARILY THE SOUTHERN AND EASTERN PORTIONS OF THE OUTLOOK
AREA THIS AFTERNOON AND EVENING. SOME STORMS WILL BE CAPABLE OF
PRODUCING BRIEF LOCALLY HEAVY RAINFALL...PARTICULARLY IN SOUTHERN
UTAH.

ALTHOUGH HEAT INDICES ARE EXPECTED TO REMAIN BELOW 105 IN MOST
LOCATIONS TODAY...CONDITIONS WILL STILL BE HOTTER THAN USUAL
ACROSS SOUTHERN UTAH...PARTICULARLY IN UTAHS DIXIE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CENTRAL AND SOUTHERN UTAH WILL CONTINUE TO HAVE A THREAT OF
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY
THROUGH THE REST OF THE WEEK. HEAVY RAIN COULD ACCOMPANY SOME OF
THE STORMS WITH THE POSSIBILITY OF LOCAL FLASH FLOODING.

THE STORMS WILL SPREAD INTO THE NORTHERN OUTLOOK AREA ON WEDNESDAY
THEN RETREAT SOUTH AGAIN THURSDAY.

GUSTY SOUTH WINDS WILL DEVELOP ACROSS WESTERN PORTIONS OF THE
OUTLOOK AREA WEDNESDAY. DRIER AIR WILL ALSO START TO SPREAD INTO
THE NORTHWESTERN PORTIONS DURING THE DAY AND THE COMBINATION OF
WIND AND LOW HUMIDITY WILL RESULT IN HAZARDOUS FIRE WEATHER
CONDITIONS WEDNESDAY AFTERNOON AND EVENING. THESE CONDITIONS MAY
ALSO SPREAD FURTHER EAST INTO THE NORTHERN WASATCH MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 20, 12:14 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
114 PM MDT TUE JUL 20 2010

UTZ013-518-202000-
SAN RAFAEL SWELL UT-SOUTHERN UTAH MOUNTAINS UT-
114 PM MDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN EMERY...
WESTERN WAYNE AND EXTREME NORTHERN GARFIELD COUNTIES UNTIL 200 PM
MDT...

AT 108 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF CAPITOL REEF NP...OR 23
MILES SOUTHEAST OF LOA...MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. HEAVY RAIN WITH THIS STORM MAY CAUSE
NORMALLY DRY STREAMS AND WASHED TO FILL WITH WATER.

* LOCATIONS IMPACTED INCLUDE...
   FRUITA...
   CAPITOL REEF NP...

THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 3854 11126 3837 11090 3812 11122 3822 11144
TIME...MOT...LOC 1913Z 215DEG 11KT 3825 11126

NH

The radar

The Cedar City radar (KICX), 161 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Wayne

When
July 20, 1:00 PM MST to 4:00 PM MST
Where
Wayne County, Fruita to 2.93 mi S of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.280, -111.250

After heavy rains passed over the area, park rangers reported water flowing along State Route 24, as well as flash flooding on the Scenic Drive, the Grand Wash, and a few other washes in the area.

Flash Flood, Garfield

When
July 20, 2:00 PM MST to 8:00 PM MST
Where
Garfield County, 0.55 mi W of Tropic to 36.92 mi ENE of Tropic
Cause
Heavy Rain
Property damage
$50,000
Reported by
County Official
Coordinates
37.620, -112.090

After an estimated rainfall of about 4 inches in 2.5 hours, the Paria River flooded basements in the city of Tropic, and flowed over small bridges leading to nearby residential areas. The flood wave continued down the Paria all the way down to the Utah/Arizona border.

Flash Flood, Garfield

When
July 20, 3:45 PM MST to 5:45 PM MST
Where
Garfield County, 5.15 mi NW of Escalante to 5.68 mi NNW of Escalante
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.820, -111.670

Flash flooding was reported along Calf Creek and in surrounding drainages at the headwaters of the Escalante River.

Thunderstorm Wind, Duchesne

When
July 21, 1:45 PM MST
Where
Duchesne County, Neola
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Newspaper
Coordinates
40.420, -110.080

Thunderstorm winds caused damage in Neola, knocking over several trees and a small barn.

Flash Flood, Emery

When
July 21, 5:45 PM MST to 8:45 PM MST
Where
Emery County, 4.87 mi E of Cliff Siding to 1.53 mi E of Woodside
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.170, -110.260

Heavy rain caused flash flooding on Highway 6 near Woodside. Water was running across one lane of the highway, forcing local law enforcement to reduce traffic flow down to one lane until the waters receded.

Flash Flood, Kane

When
July 21, 8:00 PM MST to 10:00 PM MST
Where
Kane County, 7.21 mi NNW of Bullfrog to 6.62 mi NNW of Bullfrog
Cause
Heavy Rain
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
37.587, -110.793

Flash flooding occurred along Bullfrog Creek. This flooding damaged a dirt road that crosses the creek near its confluence with Lake Powell.

Flash Flood, Garfield

When
July 22, 1:50 PM MST to 3:50 PM MST
Where
Garfield County, 19.91 mi ENE of Boulder to 21.72 mi ENE of Boulder
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.058, -111.114

Heavy rain caused flash flooding in Sheets Gulch, on the eastern edge of Capitol Reef National Park. Water also flowed over the Notom Road, forcing rangers to close the road. People in the area, who observed the flash flooding, described it as a class 4 rapid coming out of the slot canyon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252234, 252241, 252238, 252266, 252247, 252251, 252256.